There is a meme that steroids will shrink a guy’s junk. Not sure whether this is entirely true. But lately, in a thread about FTM transgenderization, there was a mention that the hormones taken can cause the clitoris to lengthen/enlarge.
This may come down to my misunderstanding of the terms “steroid” and “hormone” - I’ve always thought of steroids as artificial hormones.
But how can the same chemicals cause both genital enlargement and genital shrinkage?
FWIW, I did some checking and in female hyenas there is some thought that it’s a matter of ratio of androgen/estrogen. (For those who have managed to avoid the Discovery Channel, female hyenas are dominant with enlarged, externally visible genitals.
Because it depends on which steroid you’re talking about.
a hormone is a chemical used as an internal messenger by a complex lifeform. Many of them are steroids.
a steroid is a molecule containing a specific group. Most steroids are hormones, but not all: cholesterol is a steroid which is not a messenger molecule.
Hormones, be they steroids or not, can transmit all kinds of messages. Some have gender-neutral messages, some have “you’re a girl” messages and some “you’re a boy.” Some are interpreted differently by a male body and a female body, as the message is never alone (and receptors can be different too). Some behave differently in different doses…
There are different steroids. Cortisone, cholesterol, testosterone and estrogen are all steroids. But the one you are referring to is testosterone in the form of anabolic steroids.
Anabolic steroids create more masculine characteristics so in women they cause the clitoris to enlarge.
Since testosterone production is run on a negative feedback mechanism, when you take large amounts of external testosterone (aka anabolic steroids) your body responds by shutting down natural production of testosterone. So your testes shrink.
So when men take them it makes their testes shrink (due to the negative feedback system stopping natural production of testosterone) and makes a woman’s clitoris larger.
Post cycle recovery (the period between when you quit using anabolics and when your body has returned to a homeostatic level of sex hormone production) usually consists of using drugs designed to promote ovulation in women to restart a man’s testosterone production, usually either HCG or clomid.
W/o post cycle recovery then a person is going to have more psychological problems during the adjustment phase, and lose more of the muscle they gained on a cycle of anabolics. So basically yeah, there is a down period after you quit anabolics. But people either taper off by using a long half life anabolic and/or they try to restart their own natural testosterone production using ovulation drugs to combat the withdrawl symptoms.
A man might cry and/or get depressed when their body has too much estrogen and not enough testosterone. These are DIRECT impacts of estrogen on one’s mood, especially when testosterone isn’t there. Toss in the fact that energy levels are down (no testosterone) and suddenly becoming a pansy ass at the gym, and you can label this ‘psychological problems’.
Seriously… as the body is rich in estrogen and it’s not competing with testosterone, you are one needy bitch.
(One of my favorite past times at the gym is watching other guys come off their 'roid cycle. It’s a thing of beauty. It’s justice with entertainment thrown in for good measure).